Ask Erowid

Ask a Question


Find an answer:

View By Category

Search Ask Erowid
Search Vaults


Enter a keyword in the search field above to look up a question or answer on a specific topic.

Off-Site Psychoactive Question Resources
  Ask Dr Shulgin

Resources at Erowid
  Plants & Drugs
  Freedom & Law
  Mind & Spirit
  Arts & Sciences
  Library / Bookstore
  What's New
  About Erowid
  .
Q: I took alot of codeine last night in pill form. The pill was called: A. C. and c.- It contaned codeine, some kind of some acid-something and caffeine. Here is my dillema: I took maybe 38 of these and now my hearing is really muffled. It feels like I am under water while everybody is above. Am I stuck like this? Should I see a doctor?

A: Although it is not certain from your question what you took, a number of codeine-containing medications also have Acetylsalicylic acid and caffeine in them. Acetylsalicylic acid is a generic name for aspirin.



Some drugs can damage your hearing, either temporarily or pemanently -- including aspirin. They can damage the structures of the cochlea and/or semicircular canals and are said to be ototoxic (poison to the ear). The more common drugs that are particularly toxic to the ear are certain antibiotics, salicylates (drugs containing aspirin), and quinine. Streptomycin, dihydrostreptomycin, gentamicin, viomycin, kanamycin and neomycin and cis-platinum have been shown to be ototoxic. The damage caused by these drugs is often dose dependant and is permanent. [info from: ACI Hearing and Balance Center]



Any persisting changes to hearing should be followed up with a visit to an ear specialist.



For more detailed information see also:



Medline Plus Health Information from the National Institutes of Health:
Narcotic Analgesics and Aspirin Page



ACI Hearing & Balance Center page mentioning aspirin-related damage



Mention of aspirin-related tinnitus




Asked By : Icelander
Answered By : Sophie
Published Date : 8 / 7 / 2001
Last Edited Date : 9 / 6 / 2005
Question ID : 2796

Categories: [ Health ] [ Pharmaceuticals ]



Ask Erowid v1.7 - Jul, 2005

(content and html © the Vaults of Erowid. Please ask permission before publicly reproducing.)